Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 124, NWS Midland/Odessa, TX

August 20, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 20, 2005, 4:44 PM MDT for Lea County, New Mexico. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2005, 4:44 PM MDT (22:44 UTC)
Expired
Aug 20, 2005, 8:45 PM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 147 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:16 PM MDTFLASH FLOODHobbs, NMMANY ROADS IN HOBBS FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 152 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 202248
FFWMAF
NMC025-210245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM MDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 845 PM MDT

* AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A LINE OF THUNDERSTORMS FROM LOVINGTON SOUTH TO STATE HIGHWAY 176
  AND STATE HIGHWAY 128 THAT MAY PRODUCE FLASH FLOODING...MOVING
  NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LOVINGTON...
  HALFWAY...
  STATE HIGHWAY 128...
  STATE HIGHWAY 176...

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY 
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3293 10377 3263 10380 3258 10372 3201 10370
      3201 10307 3298 10307

$$
2 follow-up statements
000 
WGUS74 KMAF 210043
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
737 PM CDT SAT AUG 20 2005

NMC025-210245-
LEA-
637 PM MDT SAT AUG 20 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
SOUTHERN LEA COUNTY...

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY 
RAIN OVER SOUTHERN LEA COUNTY.  THIS ACTIVITY WILL PRODUCE RAINFALL 
RATES OF 1 TO 2 INCHES PER HOUR WHILE MOVING TO THE NORTH AT 15 MPH. 
DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAIN HAS ALREADY 
FALLEN ON STATE HIGHWAY 176 BETWEEN HALFWAY AND EUNICE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN 
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3293 10377 3263 10380 3258 10372 3201 10370
      3201 10307 3298 10307

$$
000 
WGUS74 KMAF 210146
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT SAT AUG 20 2005

NMC025-210245-
LEA-
740 PM MDT SAT AUG 20 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
SOUTHERN LEA COUNTY...

AT 736 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING ON ALL ROADS THROUGH THE CITY OF HOBBS.  A LARGE 
PRECIPITATION SHIELD COVERS MOST OF SOUTHERN AND CENTRAL LEA COUNTY 
AT THIS TIME.  THIS PRESENTS A SIGNIFICANT THREAT FOR CONTINUED 
FLOODING AS THIS AREA HAS SEEN COPIOUS AMOUNTS OF RAINFALL OVER THE 
PAST SEVERAL DAYS.  AREAS AFFECTED INCLUDE HOBBS... EUNICE... AND 
HALFWAY.  THE GENERAL MOVEMENT OF THESE STORMS ARE TO THE NORTH AT 
15 MPH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO 
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3293 10377 3263 10380 3258 10372 3201 10370
      3201 10307 3298 10307

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:02 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 20, 2:02 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT SAT AUG 20 2005

.SHORT TERM...
SHOWERS AND THUNDERSTORMS ONGOING IN THE DAVIS MOUNTAINS...WITH
ADDITIONAL ACTIVITY CROPPING UP WEST OF VAN HORN...IN THE GUADALUPE
MOUNTAINS...AND IN NORTHERN CHIHUAHUA.  BELIEVE MOST OF THIS
ACTIVITY ASSOCIATED WITH A SHORTWAVE TROUGH OVER NORTHERN
CHIHUAHUA...WHICH IS NOT READILY NOTICEABLE IN WATER VAPOR IMAGERY.
HOWEVER...IR SATELLITE IMAGERY DOES REVEAL A MESOSCALE CONVECTIVE
VORTEX IN THE VICINITY OF EL PASO...WHICH APPEARS TO BE MOVING
NORTH/NORTHEAST.  ANOTHER FEATURE OF INTEREST IS THE TUTT LOW
CURRENTLY MOVING NORTHWARD INTO THE TEXAS PANHANDLE THIS AFTERNOON.
EXPECT MOST OF THE CONVECTION WITH THIS FEATURE TO OCCUR EAST OF THE
CWA.

THINK SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH
TIME FROM SOUTHEAST NEW MEXICO SOUTH THROUGH THE DAVIS MOUNTAINS
THIS AFTERNOON...AND INTO THIS EVENING...AS THE MCV AND SHORTWAVE
TROUGH MOVE SLOWLY NORTH ON THE WESTERN FRINGE OF OF AN UPPER LEVEL
RIDGE OVER THE SOUTHEASTERN UNITED STATES.  SINCE SOME LOCATIONS
HAVE SEEN SOME SUN...THINK THERE MAY BE ENOUGH INSTABILITY FOR A FEW
SEVERE STORMS...ESPECIALLY CONSIDERING THE INVERTED V
CHARACTERISTICS OF MODEL SOUNDINGS THESE AREAS.

HEAVY RAIN WILL DEFINITELY BE A POSSIBILITY AS PWATS ARE RUNNING
FROM 1.5 TO 1.75 INCHES OVER THESE AREAS.  SINCE THE CHANCE OF RAIN
IS LOOKING PRETTY GOOD...ESPECIALLY IF YOU HEED THE GFS...WILL ISSUE
A FLASH FLOOD WATCH FOR LATE THIS AFTERNOON THROUGH TONIGHT FOR THE
VAN HORN AREA AND HIGHWAY 54 CORRIDOR...GUADALUPE MOUNTAINS...REEVES
COUNTY/UPPER TRANS PECOS...EDDY COUNTY...AND LEA COUNTY.  ALL OF
THESE AREAS SAW COPIOUS AMOUNTS OF RAINFALL LAST
NIGHT...CONSERVATIVELY 4 TO 5 INCHES IN VARIOUS LOCALES...WITH EDDY
AND LEA RECEIVING UPWARDS OF 7 TO 8 INCHES IN SOME LOCATIONS SINCE
THE BEGINNING OF AUGUST.  NEEDLESS TO SAY...THE GROUND IS SATURATED
IN THESE AREAS.  WOULD INCLUDE JEFF DAVIS COUNTY IN THE FLASH FLOOD
WATCH TOO...HOWEVER IT APPEARS ANY FLASH FLOODING WOULD BE MORE
ISOLATED AND CONVECTION MAY WANE THERE AROUND SUNSET.  WILL HAVE TO
KEEP AN EYE ON DARK CANYON IN EDDY COUNTY AS RUNOFF CONTINUES AND
THERE IS THE POSSIBILITY OF ADDITIONAL HEAVY RAIN.

FURTHER EAST...NOT ANTICIPATING TOO MUCH AS MOST OF THE LIFT LOOKS
LIKE IT WILL STAY OVER THE WESTERN ZONES.  STORM MOTION SHOULD
BRING SOME TSRA OUT INTO THE PLAINS...BUT THIS WILL MAINLY BE IN
SOUTHEAST NEW MEXICO.  TWEAKED A FEW TEMPERATURES IN VARIOUS
LOCATIONS...ALONG WITH THE SKY AND DEWPOINT GRIDS.

.LONG TERM...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED ACROSS
TEXAS OVER THE NEXT SEVERAL DAYS. A MOIST SUBTROPICAL FETCH WILL
CONTINUE TO STREAM ACROSS FAR WEST TEXAS...THE GUADALUPE
MOUNTAINS...AND THE SOUTHEASTERN PLAINS OF NEW MEXICO SUNDAY. WILL
LIKELY SEE SCATTERED THUNDERSTORM COVERAGE CONTINUE IN THESE AREAS.
HEAVY RAINFALL WILL LIKELY BE A CONCERN AGAIN ACROSS THE GUADALUPE
MOUNTAINS AND THE SOUTHEASTERN NM PLAINS. LATER SHIFTS MAY WANT TO
CONSIDER INCREASING POPS AND EXPANDING THE FLASH FLOOD WATCH INTO
THESE AREAS AGAIN SUNDAY...ESPECIALLY IF HEAVY RAINS FALL AGAIN
TONIGHT.

WEAK SHORTWAVES WILL CONTINUE TO ROTATE AROUND THE WESTERN PERIPHERY
OF THE RIDGE MONDAY AND TUESDAY. THE LATEST GFS MODEL ORIENTS THE
THETA-E RIDGE ACROSS AREAS FROM THE GUADALUPE MOUNTAINS TO THE
NORTHERN PERMIAN BASIN BOTH DAYS. WILL KEEP 20-25 PCT COVERAGE OF
THUNDERSTORMS IN THE GRIDDED POP DATABASE IN THESE LOCATIONS. THE
UPPER LEVEL RIDGE WILL BUILD/EXPAND WESTWARD BACK INTO MUCH OF THE
AREA DURING THE MID TO LATE WEEK TIME FRAME. THE MOIST/THETA-E AXIS
WILL ALSO SHIFT WESTWARD...SO SHOWER/THUNDERSTORM CHANCES WILL BE
ISOLATED AT BEST AND WILL MAINLY BE CONFINED TO THE WESTERN THIRD OF
THE CWA LATE IN THE WEEK. OTHERWISE...WE DID NOT MAKE TOO MANY
WHOLESALE CHANGES TO THE PREVIOUS SET OF MAX/MIN TEMP...WIND...AND
DEWPOINT FIELDS. OVERALL TEMPERATURES SHOULD REMAIN NEAR
CLIMATOLOGICAL NORMAL VALUES FOR THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  94  68  92 /  10  10  10  10
CARLSBAD NM                68  92  67  92 /  60  30  30  20
DRYDEN TX                  73  96  71  95 /  10  10   0   0
FORT STOCKTON TX           70  94  71  94 /  10  10  10  10
GUADALUPE PASS TX          65  87  66  86 /  60  30  30  20
HOBBS NM                   68  90  67  90 /  60  30  30  20
MARFA TX                   60  87  59  88 /  30  10  10  10
MIDLAND INTL AIRPORT TX    71  94  68  93 /  10  10  10  10
ODESSA TX                  71  95  69  93 /  10  10  10  10
WINK TX                    73 100  72  97 /  40  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 5 AM SUNDAY FOR THE FOLLOWING ZONES:
     CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 5 AM SUNDAY FOR THE FOLLOWING ZONES:
     GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS
     PECOS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

67/21
Hazardous weather outlook, Aug 20, 1:45 PM MDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SAT AUG 20 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
245 PM CDT SAT AUG 20 2005 /145 PM MDT SAT AUG 20 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
AFFECT PORTIONS OF THE GUADALUPE MOUNTAINS...VAN HORN AREA...
UPPER TRANS PECOS...AND PLAINS OF SOUTHEAST NEW MEXICO THIS
AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BE SEVERE...
WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.  HOWEVER...THE MAIN
THREAT WILL BE FLASH FLOODING AS MUCH RAIN HAS FALLEN OVER MOST
OF THESE AREAS...AND ANY OF THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CONTINUED CHANCE OF HEAVY RAIN WILL RESULT IN ISOLATED LOCATIONS
EXPERIENCING FLASH FLOODING ON MONDAY. THEREAFTER...THE CHANCE OF
RAIN IS EXPECTED TO DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AS THERE IS A THREAT OF FLASH
FLOODING ALONG WITH ISOLATED SEVERE THUNDERSTORMS.  LOCAL SPOTTER
GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE WEATHER
CONDITIONS FOR THE POSSIBILITY OF FLASH FLOODING...ESPECIALLY FROM
THE UPPER TRANS PECOS ACROSS THE SOUTHEAST NEW MEXICO PLAINS WHERE
HEAVY RAINS FELL LAST NIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 20, 4:19 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT SAT AUG 20 2005

NMZ034-202315-
SOUTHERN LEA COUNTY-
419 PM MDT SAT AUG 20 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL LEA COUNTY.

AT 419 PM MDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL
LEA COUNTY 11 MILES TO THE WEST OF JAL ALONG STATE HIGHWAY
128...MOVING SLOWLY TO THE NORTHEAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH... HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE WITH THIS STORM.  TAKE COVER NOW IF YOU
ARE IN THE PATH OF THIS STORM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:14 PM MDTSevere Thunderstorm WarningMAFLea61 min
Aug 19, 6:36 PM MDTFlash Flood WarningMAFLea3 hr
Aug 19, 7:02 PM MDTFlash Flood WarningMAFEddy3 hr
Aug 19, 7:17 PM MDTSevere Thunderstorm WarningMAFEddy43 min
Aug 19, 7:53 PM MDTSevere Thunderstorm WarningMAFEddy52 min
Aug 19, 8:16 PM MDTFlash Flood WarningMAFEddy4 hr
Aug 19, 9:52 PM MDTFlash Flood WarningMAFEddy3 hr
Aug 20, 6:05 AM MDTFlash Flood WarningMAFLea3 hr

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.